Hi all. My bi-lateral nephrectomy and living donor kidney transplant was in August 2018 at UCSF. I was blessed with a very healthy and successful 16-months, beyond the colds we all get.
For some reason, one of my transplant doctors thought it would be a good idea to switch out my Tacrolimus for Everolimus 2 weeks before Thanksgiving. I asked what the side effects would be and he said I may or may not experience oral ulcers, but only for 30 days and that an over-the-counter product would reduce the pain. Easy-Peasy.
By Thanksgiving, I had come down with a terrible case of painful shingles. My MD said it was because of the new drug, and I was still being weened off of the Tac. A week later the mouth and throat ulcers began. I've had canker sores as a child, but these were awful...under my tongue, on my tongue, in my throat and under my lips and gums.
MD finally took me off the Tac while increasing my Everolimus. My body began to break out in large red, infected sores and I felt pretty crummy. I noticed my Everolimus level continued to climb to 10.5. Recommended level was 8 in the trough. My level was at the toxicity level for transplant patients, which is a good level for cancer patients. I continued to get sick while taking 3 mg every 12-hours. 2-weeks ago I thought I had the flu. Called my transplant team and they didn't seem concerned with the Everolimus levels. My body was showing signs of all the scary side effects of Everolimus. My PCP swabbed me for the flu and I tested negative. My 99.8 fever jumped to 102, with night sweats for the previous 3 days. My husband drove me to UCSF where my transplant was performed.
I was admitted to the hospital and every test you can imagine was performed on me. I tested negative to every one of the tests. Infectious Disease was called in as well. My blood cultures were all negative. My husband and I continued to insist my body was infected because of the Everolimus. Most of the kidney transplant doctors did not want to admit this at first. A CT showed stranding around my kidney, a sign of inflammation. I was immediately taken off the Everolimus in the hospital and when that level was negative, resumed Tacrolimus. For 5 days I was on 2 antibiotic IVs. The fever and night sweats subsided and my body and skin infections began to fade.
I was released last week with oral antibiotics and am finally feeling great again with no fever and clear skin.
Sorry for the long post, but I wanted to share my experience with Everolimus. I understand it's a good oral chemo drug and also helps many transplant patients. For me, it was Hell. If you are considering this immunosuppressive, pay attention to your body. Stay on top of your level and if you feel sick and / or your level is high, keep bothering your transplant team until they sincerely consider what you are experiencing. I think they may be so used to this drug working for others, they don't consider it can damage the next transplant patient.